Virginia, 2012

Hail in Virginia, August 1, 2012

August 1, 2012 · NWS MRX · 2 events in 2 counties and zones

A frontal boundary across the region triggered isolated thunderstorms during the afternoon hours. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary across the region triggered isolated thunderstorms during the afternoon hours. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED AUG 1 2012

.SHORT TERM (TONIGHT AND THURSDAY)...AIRMASS REMAINS MOIST AND HAS
DESTABILIZED...ESPECIALLY ACROSS MIDDLE AND SE TN THIS AFTERNOON.
DIURNALLY DRIVEN CONVECTION UNDERWAY AND WILL CONTINUE INTO THE
EVENING HOURS. WEAK MID LEVEL SHORT WAVE WILL AID IN DEVELOPMENT OF
STORMS AS IT MOVE SE THROUGH THE AREA THIS EVENING. SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREAT. PATCHY OVERNIGHT VALLEY
FOG EXPECTED. AIRMASS DRIES OUT SOME TONIGHT AND THURSDAY IN WAKE OF
SHORT WAVE. CONVECTION WILL BE ISOLATED AND MAINLY ACROSS THE
SMOKIES THURSDAY. LOW LEVEL THICKNESS VALUES RISE SOME ON
THU...ESPECIALLY ACROSS SE TN. NAM MOS APPEARS TOO AGGRESSIVE WITH
100F AT CHA AND WENT WITH A BLEND BETWEEN GFS AND NAM WHICH IS CLOSE
TO 01/00Z ECMWF.

.LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY NIGHT)...AN UPPER-RIDGE
SITUATED ACROSS THE SOUTHERN PLAINS WILL GRADUALLY FLATTEN LATE THIS
WEEK AND NUDGE EASTWARD...PROMOTING SOME WARMER TEMPERATURES FOR
FRIDAY AS THE MERCURY SHOULD CLIMB INTO THE LOWER  90S IN MANY
AREAS. HOWEVER...GIVEN THE MOIST BOUNDARY LAYER AND A WEAK SHORTWAVE
PASSING THROUGH THE OHIO VALLEY...SOME FAIRLY REASONABLE CHANCES FOR
SCATTERED STORMS WILL EXIST DURING THE AFTERNOON AND EVENING. SOME
ADDITIONAL DECENT THUNDER CHANCES WILL EXIST THIS WEEKEND INTO EARLY
NEXT WEEK AS THE AFOREMENTIONED RIDGE MOVES BACK TO THE WEST...AND A
STRONG UPPER LEVEL STORM SYSTEM ACROSS THE GREAT LAKES PUSHES A
FRONT TOWARD THE AREA SATURDAY EVENING INTO SUNDAY. THIS WILL RESULT
IN THE BEST CHANCES FOR STORMS IN THE PERIOD SUNDAY INTO MONDAY AS
THIS LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN CONUS. HEADING
INTO THE MIDDLE OF NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS
ZONAL FLOW RETURNS AND THE RIDGE BUILDS BACK INTO THE REGION. SOME
LOW-END MENTIONABLE POPS WERE STILL REQUIRED GIVEN THE POTENTIAL FOR
DIURNAL CONVECTION IN THE MOIST BOUNDARY LAYER. HIGHS LOOK TO
INCREASE FROM THE UPPER 80S EARLY IN THE WEEK TO THE LOW TO PERHAPS
MID 90S IN SOME SPOTS BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  97  74  91  73 /  40  10  20  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  94  71  93  73 /  20  10  10  50  40
OAK RIDGE, TN                       69  95  70  92  72 /  20  10  10  50  40
TRI CITIES AIRPORT, TN              64  91  63  90  68 /  20  10  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/AMP
Hazardous weather outlook, Aug 1, 3:20 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT WED AUG 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 4:53 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT WED AUG 1 2012

TNZ085-086-012215-
MCMINN TN-NORTHWEST MONROE TN-
553 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
615 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SWEETWATER...MOVING SOUTHEAST AT
20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SWEETWATER...MADISONVILLE...MURRAY STORE...NIOTA AND ENGLEWOOD.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23
Special weather statement, Aug 1, 5:01 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT WED AUG 1 2012

TNZ101-102-012230-
EAST POLK TN-WEST POLK TN-
601 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BENTON...MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARKSVILLE...BIG FROG
MOUNTAIN AND COPPERHILL.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23
Local storm report, Aug 1, 5:02 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
602 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 WSW BEAN STATION      36.31N 83.38W
08/01/2012  E1.00 INCH       GRAINGER           TN   TRAINED SPOTTER

&&
Local storm report, Aug 1, 5:12 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
08/01/2012                   GRAINGER           TN   TRAINED SPOTTER

            SEVERAL LIMBS AND SMALL TREES DOWN.

&&

JWINTON
Special weather statement, Aug 1, 5:12 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 1 2012

TNZ085-086-012245-
MCMINN TN-NORTHWEST MONROE TN-
612 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SWEETWATER...MOVING SOUTHEAST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ENGLEWOOD...MOUNT
VERNON AND NIOTA.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23
Special weather statement, Aug 1, 5:13 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 1 2012

VAZ001-002-005-012300-
LEE VA-SCOTT VA-WISE VA-
613 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYNCH...OR 8 MILES SOUTH OF
WHITESBURG...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE...
PARDEE...POUND AND COEBURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wise

When
August 1, 5:36 PM EST to 5:38 PM EST
Where
Wise County, Wise
Measured
1 in hail
Reported by
State Official
Coordinates
36.970, -82.400

Law enforcement personnel reported thunderstorms produced nickel to quarter-size hail in Wise.

Hail, Lee

When
August 1, 6:25 PM EST to 6:27 PM EST
Where
Lee County, 3 mi WSW of Jonesville
Measured
1 in hail
Reported by
Public
Coordinates
36.663, -83.150

An individual from the public reported thunderstorms produced quarter-size hail 3 miles west-southwest of Jonesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401799, 401800.